Toxic epidermal necrolysis induced by acetaminophen: a case report

M. C. Gupta, Niti Mittal, Nishikant Sharma

Abstract


Acetaminophen is a very commonly used analgesic and antipyretic drug across various age groups. Although mild to moderate cutaneous reactions have been reported quite frequently, serious reactions like Stevens –Johnson syndrome and Toxic epidermal necrolysis (TEN) are very rare. We report the case of a 10 year old child who had TEN after ingestion of tablet acetaminophen. This case report highlights the need to be critically aware of this rare and serious adverse effect of this commonly used over the counter drug.


Keywords


Acetaminophen, Toxic epidermal necrolysis, Causality

Full Text:

PDF

References


Kvedariene V, Bencherioua AM, Messaad D, Godard P, Bousquet J, Demoly P. The accuracy of the diagnosis of suspected paracetamol (acetaminophen) hypersensitivity: results of a single-blinded trial. Clin Exp Allergy 2002;32:1366–9.

Iban˜ez MD, Alonso E, Mun˜oz MC, Martinez E, Laso MT. Delayed hypersensitivity reaction to paracetamol (acetaminophen). Allergy 1996;51:121–3.

Bygum A, Gregersen JW, Buus SK. Acetaminophen-induced toxic epidermal necrolysis in a child. Pediatr Dermatol. 2004;21:236-8.

Halevi A, Ben-Amitai D, Garty BZ. Toxic epidermal necrolysis associated with acetaminophen ingestion. Ann Pharmacother 2000;34:32-4.

Rajagopalan S, Kaur S, Dogra S, Shafiq N, Bhalla A, Pandhi P, et al. Toxic Epidermal Necrolysis induced by rarely implicated drugs. Indian J Pharmacol 2012;44:272-3.

Roujeau JC, Kelly JP, Naldi L, Rzany B, Stern RS, Anderson T, et al. Medication use and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis. N Engl J Med 1995;333:1600-7.